Hail, Beauregard
- When
- February 5, 10:51 AM CST
- Where
- Beauregard County, 0.59 mi E of Singer
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.650, -93.410
A convenience store in Singer reported 1 inch in diameter hail.
An upper level disturbance and strong cold front moved through Louisiana during the 5th. A few storms produced severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LCH wrote it up.
An upper level disturbance and strong cold front moved through Louisiana during the 5th. A few storms produced severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Feb 5, 9:18 AM CST, 1 hour 33 minutes earlier.
Area Forecast Discussion
National Weather Service Lake Charles LA
918 AM CST Wed Feb 5 2020
.UPDATE...The front is currently stretched from around Beaumont to
Fort Polk and will continue to work east through the rest of the
day. A sharp drop in temps are noted behind the front with upper
60s and 70s ahead. Only needed a modest tweak of the temps this
morning with the remainder of the forecast remaining untouched.
&&
.PREV DISCUSSION... /issued 729 AM CST Wed Feb 5 2020/
UPDATE...
Reports from local ship pilots and platforms have visibilities in
the near shore waters being reduced to less than one mile by sea
fog. These conditions will persist until a cold front moves into
the coastal waters later this afternoon. Therefore, have gone
ahead and issued a marine dense fog advisory for the the near
shore waters into the afternoon.
Rua
PREV DISCUSSION... /issued 558 AM CST Wed Feb 5 2020/
DISCUSSION...
05/12Z TAF Issuance.
AVIATION...
Showers are expected to increase in coverage today as a cold front
moves into the area. A few TS will also be possible from late
morning until passage of a cold front this aftn/evening. Cigs will
be generally IFR through the period, with some ocnl slight
improvements possible prior to FROPA. Southerly winds around 10 KT
will shift W then NW behind the front, with the front expected to
reach BPT by 17-19Z, LCH/AEX 20-22Z, and LFT/ARA 01-03Z. Winds
are expected to strengthen to 10-15 KT and become gusty this
evening and continue overnight.
24
PREV DISCUSSION... /issued 442 AM CST Wed Feb 5 2020/
SYNOPSIS...
A complex weather situation for the forecast area today with a
surface cold front, expected low pressure developing along the
front, and strong upper level disturbances to bring changeable
conditions for the next 24 hours with warm and relatively muggy
conditions becoming chilly and brisk. In between there will be a
potential for strong storms this afternoon and evening turning
into a cold rain tonight into early Thursday. Clouds finally clear
out late Thursday as the upper level disturbance moves off to the
east. However, this will set the stage for a light freeze for
Thursday night into Friday morning for portions of the forecast
area.
Rua
DISCUSSION...
Surface cold front as of 05/10Z is extending from the lower Texas
coast through the lakes area of southeast Texas portion of the
forecast area, then off to northeast Louisiana. Warm and muggy
conditions ahead of the front with temperatures and dew points in
the upper 60s. A few showers are noted mainly north of highway 190
as lift begins to increase ahead of strong upper level
disturbance.
Strong upper level trough is noted from the Rockies down into Baja
California. This trough is expected to move eastward and begin to
take on a bit of a negative tilt through the day today. As a speed
max rotating around this feature nears the forecast area, surface
cold front will begin to slow reaching the Sabine River by noon as
a surface low pressure wave is expected to form along the front in
west central Louisiana. As the low moves off quickly to the north,
the cold front will then move off to the east and across southwest
and central Louisiana by late in the afternoon, and across lower
Acadiana during the evening hours.
Plenty of Gulf moisture will be pulled north across the forecast
area as greater than 40 knot low level jet develops. Precipitable
water values are expected to increase to above the 90th percentile
level of 1.30 inches to start the day and above 1.5 to 1.75
inches during the afternoon which is near the max moving average
for this time of year.
Meanwhile, speed max will allow 50H winds to exceed 70 knots.
Therefore, bulk shear numbers will become rather impressive with
0-3km values between 35-45 knots, and 0-6km values between 50-60
knots.
Question as always during the cool season is instability as
to how strong convection may become. Cloud cover and shower
activity early on will be able to keep instability in check some.
However, with frontal passage not expected until the afternoon
hours in Louisiana forecast area, most unstable CAPE values do
exceed 1000 j/kg east of the Sabine River, and above 1500 j/kg for
lower Acadiana. Therefore, this combined with the good shear
values, is enough to warrant some concern for strong to severe
storms this afternoon into early evening. With shear vectors
becoming more parallel to the flow, most favored mode for severe
weather if it does develop would be straight line wind gusts from
bow echo features.
For the above reasons, the Storm Prediction Center has outlined
the area along and east of a line from Leesville to Lake Charles
to Cameron in a Slight Risk for Severe Storms. There is a 15
percent probability of seeing convective wind gusts greater than
50 knots within 25 miles of a point in the slight risk area, with
a 5 percent probability of a tornado, and 5 percent of hail greater
than 1 inch.
After that front moves through this evening, another strong upper
level disturbance in the southwest flow will move in, with area
becoming under the influence of 125+ knot 25H jet during the
overnight. This will lead to an increase in isentropic lift
leading to more rain showers. At this time, atmospheric profiles
show precipitation should be in the form of rain across the
forecast area.
Precipitation will be ending on Thursday morning from west to east
as the upper level trough finally moves off to east, with skies
finally clearing late in the day.
Clear skies and a much colder air mass will help bring about a
light freeze on Thursday night into Friday morning, especially for
places north of the I-10 corridor.
Progressive pattern will lead to southerly winds returning on
Friday to moderate temperatures, and bring back enough Gulf
moisture for a quick shot of showers on Saturday ahead of a short
wave.
Next week the southern stream becomes active again which likely
means warm and wet conditions.
Rua
MARINE...
Moderate southerly winds are occurring ahead of an approaching
cold front. Some patchy sea fog is noted and will last through the
morning. However, at this time widespread visibilities below 1
mile are not being reported so not anticipating a marine dense fog
advisory at this time.
The cold front is expected to move across this evening and be out
of the marine zones after midnight. Strong north winds are
expected due to good cold air advection and increase in pressure
gradient. Small craft advisory conditions look like a good bet
into Thursday so went ahead and issued for the near shore and
outer waters.
Rua
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 72 41 48 32 / 80 40 20 0
LCH 74 42 51 38 / 70 40 20 0
LFT 74 47 51 37 / 80 70 40 0
BPT 72 40 52 39 / 70 40 20 0
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Advisory from midnight tonight to 6 PM CST Thursday
for GMZ455-475.
Small Craft Exercise Caution through this evening for GMZ475.
Small Craft Advisory from 6 PM this evening to 6 PM CST Thursday
for GMZ450-452-470-472.
Small Craft Exercise Caution until 6 PM CST this evening for
GMZ472.
Dense Fog Advisory until 4 PM CST this afternoon for GMZ450-452-
455.
&&
PUBLIC...05Hazardous Weather Outlook National Weather Service Lake Charles LA 456 AM CST Wed Feb 5 2020 GMZ430-432-435-LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216- 259>262-061100- Sabine Lake-Calcasieu Lake-Vermilion Bay-Vernon-Rapides-Avoyelles- Beauregard-Allen-Evangeline-St. Landry-Calcasieu-Jefferson Davis- Acadia-Lafayette-Upper St. Martin-Vermilion-Iberia-St. Mary- Lower St. Martin-West Cameron-East Cameron-Tyler-Hardin-Jefferson- Orange-Northern Jasper-Northern Newton-Southern Jasper- Southern Newton- 456 AM CST Wed Feb 5 2020 This Hazardous Weather Outlook is for central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana, southeast Texas and the coastal lakes and bays of the Gulf of Mexico. .DAY ONE...Today and tonight. There is a probability of Slight Risk for Severe Storms along and east of a line from Leesville to Lake Charles to Cameron. Damaging straight line wind gusts is the main concern. However, a tornado or large hail can not be ruled out. Also, occasional cloud to ground lightning and locally heavy down pours are also possible with the storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A light freeze will be possible on Thursday night and early Friday morning for areas mainly north of the I-10 corridor. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GMZ455-475-061100- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 456 AM CST Wed Feb 5 2020 ...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM CST THURSDAY... This Hazardous Weather Outlook is for the Gulf of Mexico. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GMZ450-452-470-472-061100- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- 456 AM CST Wed Feb 5 2020 ...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM CST THURSDAY... This Hazardous Weather Outlook is for the Gulf of Mexico. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Lake Charles radar (KLCH), 61 km away, was scanning. The volume nearest the first event began at 16:48 UTC.
7 hail. Local standard time, as filed.
A convenience store in Singer reported 1 inch in diameter hail.
A report of 1.24 inch hail was received through social media.
Report received through Facebook.
A reporter at the Daily Leader reported hail the size of quarters.
Hail reported through Facebook in Lacamp.
Hail reported near Highway 49 by a spotter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2020Every state in 2020This day in weather historyWarnings in Louisiana, February 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 872362, 872363, 872364, 872365, 872366, 872367, 872368.